Nephrogenic systemic fibrosis
Exposure to MRI contrast dyes containing gadolinium has been linked to a condition known as nephrogenic systemic fibrosis, which can cause a hardening of the skin, joints or other internal tissues. This condition was also once known as nephrogenic fibrosing dermopathy.
According to the Food and Drug Administration, patients who receive an MRI contrast scan may develop nephrogenic systemic fibrosis (NSF) anywhere from two days to 18 months afterward. Early on, patients may develop skin redness or swelling, pain in the limbs, muscle weakness or a yellow, crusty rash.
As the disease progresses, patients may experience swelling and tightening of the skin, making it difficult to walk or extend their joints. Patients may also develop red or dark patches on the skin, or symmetrical or blister-like lesions. The skin may also feel “woody,” and look and feel like the surface of an orange.
Patients who have experienced kidney failure or renal insufficiency may be at an increased risk of developing the gadolinium side effects caused by nephrogenic systemic fibrosis. Because it is highly toxic, the gadolinium used in MRI contrast dyes must be coated in a special material to prevent harm to patients.
However, this coating can be lost if the kidneys are not working properly because it takes the longer to eliminate gadolinium from the body. As a result, more than 3% of patients with kidney problems develop NSF after receiving an MRI with gadolinium.
The symptoms of nephrogenic systemic fibrosis are sometimes mistaken for those of scleroderma, which can also cause skin patches or a hardening or tightening of the skin. The only way to definitively diagnose NSF is to undergo a punch biopsy. Because of this, patients who develop side effects after an MRI and are considering a gadolinium lawsuit may wish to visit their doctor in order to be properly tested for nephrogenic systemic fibrosis.